Depressed patients who report distressing adverse events with citalopram are likely to have similar events with other kinds of antidepressants
Mental HealthSome 5–12 percent of patients with depression treated in primary care settings stop taking their medication because of adverse events. A new study has found that patients reporting distressing adverse events (DAEs) during first-step treatment with citalopram are particularly likely to report DAEs after switching to a second antidepressant. This scenario is true even when the second treatment is from a different class of antidepressant.
During second-step treatment, patients are significantly more likely to report DAEs related to the genitourinary system or to sexual functioning if they have reported similar events during initial treatment with citalopram. Of 727 patients beginning treatment with citalopram and then switching to one of three alternative antidepressant medications (sustained-release buproprion, sertraline, or extended-release venlafaxine), 70.7 percent reported at least one DAE during first-step treatment with citalopram.
Compared with those who did not report a DAE during first-step treatment, patients who reported DAEs were significantly more likely to be married or cohabiting (42.6 percent vs. 32.4 percent), to have anxious features (49.2 percent vs. 40.4 percent), or to have additional axis 1 disorders as defined by the Diagnostic and Statistical Manual of Mental Disorders (66.3 percent vs. 56.8 percent).
Given the lack of evidence favoring one treatment over another, the selection of a second antidepressant for patients who fail to respond to initial treatment due to adverse events is difficult. This quandary is further deepened by the finding that patients who report DAEs during initial antidepressant use are at high risk of reporting similar problems after switching to an alternative treatment, regardless of the drug selected. The study was supported by AHRQ (Contract No. 290-05-0040).
See "Distressing adverse events after antidepressant switch in the sequenced treatment alternatives to relieve depression (STAR*D) trial: Influence of adverse events during initial treatment with citalopram on development of subsequent adverse events with an alternative antidepressant," by Aaron J. Katz, Pharm.D., Stacie B. Dusetzina, Ph.D., Joel F. Farley, Ph.D., and others in Pharmacotherapy 32(3), pp. 234-243, 2012.
Current as of May 2013Internet Citation: Depressed patients who report distressing adverse events with citalopram are likely to have similar events with other kinds of antidepressants: Mental Health. May 2013. Agency for Healthcare Research and Quality, Rockville, MD. http://www.ahrq.gov/news/newsletters/research-activities/13may/0513RA19.html
No hay comentarios:
Publicar un comentario